Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 75, NWS Grand Rapids, MI

July 4, 2005Barry County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 4, 2005, 5:29 PM EDT for Barry County, Michigan. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2005, 5:29 PM EDT (21:29 UTC)
Expired
Jul 4, 2005, 5:55 PM EDT
In force
26 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Barry County, MI

The radar

The Grand Rapids radar (KGRR), 55 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:35 PM EDTTSTM WND DMGAssyria, MILAW ENFORCEMENT REPORTS A COUPLE TREES DOWN IN ASSYRIA TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:50 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 042129
SVRGRR
MIC015-042215-
/O.NEW.KGRR.SV.W.0075.050704T2129Z-050704T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
529 PM EDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 615 PM EDT

* AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF
  NASHVILLE...OR ABOUT 12 MILES SOUTHEAST OF HASTINGS...AND MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAPLE GROVE AROUND 535 PM EDT
  NASHVILLE AROUND 545 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4262 8512 4264 8509 4250 8509 4249 8508
      4243 8508 4241 8512 4241 8515 4239 8521
      4254 8532

$$

LAURENS
1 follow-up statement
000 
WWUS53 KGRR 042155
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
555 PM EDT MON JUL 4 2005

MIC015-042205-
/O.CAN.KGRR.SV.W.0075.000000T0000Z-050704T2215Z/
BARRY MI-
555 PM EDT MON JUL 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR BARRY COUNTY HAS BEEN
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4262 8512 4264 8509 4250 8509 4249 8508
      4243 8508 4241 8512 4241 8515 4239 8521
      4254 8532

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 4, 3:30 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT MON JUL 4 2005

.SHORT TERM...
LATEST VIS IMAGERY THIS AFTERNOON SHOWS CLOUD COVER HOLDING IN OVER
ROUGHLY THE NW 2/3RDS OF THE CWFA. BACKEDGE OF THE WIDESPREAD AREA
OF SHOWERS AND STORMS THAT AFFECTED THIS AREA EARLIER IS NOW
PROGRESSING THROUGH THE CWFA. THE FOCUS FOR THIS EVENING IS A LINE
OF STORMS THAT IS NOW MOVING NEAR THE CHICAGO AREA. THIS LINE HAS
ALREADY PRODUCED 70 MPH WINDS OVER NRN IL.

AS THIS LINE MOVES INTO THE SRN TWO ROWS OF COUNTIES LATE THIS
AFTERNOON/EARLY THIS EVENING...IT WILL BE ENCOUNTERING OVER 2500
J/KG WITH NO CIN PER THE SPC MESO ANALYSIS PAGE AS TEMPS ARE UP
AROUND 90 IN KAZO WITH DEW POINTS AROUND 67. THIS LINE SHOULD HAVE
NO PROBLEM REMAINING INTACT AS IT MOVES THROUGH THE SRN PORTION OF
THE CWFA. ELSEWHERE...THE PCPN SHIELD NORTH OF THE BOW IS EXPECTED
TO OVERSPREAD THE AREA...HOWEVER AS THE ATMOSPHERE HAS NOT
DESTABILIZED UP NORTH DUE TO EARLIER CLOUDS AND PCPN...THE SEVERE
THREAT REMAINS LIMITED. WE WILL GO WITH AT LEAST LIKELY POPS FOR ALL
AREAS WITH A SEVERE MENTION FOR THE EXTREME SOUTH.

AFTER THIS LINE MOVES THROUGH OVER THE NEXT FEW HOURS...THERE SHOULD
BE A BREAK IN THE PCPN. AT THE SAME TIME...THE SFC FRONT OFF TO OUR
WEST SHOULD FINALLY MAKE A MOVE THROUGH THE CWFA AS THE SFC WAVE
ALONG IT MOVES EAST. HOWEVER UNTIL THE FRONT MOVES THROUGH...PCPN
CHCS WILL NOT BE NIL. SO WE WILL CONTINUE WITH CHC/SCT TYPE WORDING
THROUGH THE REMAINDER OF THE NIGHT WITH POPS TAPERED HIGHEST TO
LOWEST FROM SOUTH TO NORTH. FOG WILL BE POSSIBLE BEHIND THE PCPN
WITH PLENTY OF LOW LEVEL MOISTURE EXPECTED TO BE PRESENT FROM THE
RECENT RAINS ALONG WITH A WEAK WIND FIELD.

THE FIRST FRONT SHOULD BE CLOSE TO...IF NOT EXITING THE CWFA BY 12Z
TUE MORNING. THIS WILL TAKE A GOOD DEAL OF THE DEEP MOISTURE WITH
IT. THE SECONDARY FRONT WILL BE OVER NRN MI AT 12Z AND MAKING A MOVE
TO THE SOUTH. AS THIS FRONT COMES THROUGH DURING THE DAY...ENOUGH
INSTABILITY IS GENERATED (CAPES ARE FORECASTED TO RISE TO 1000 J/KG
OR SO) WITH TEMPS WELL INTO THE 70S AND DEW POINTS STILL REMAINING
IN THE MID 50S TO AROUND 60 TO POP A FEW SHOWERS AND OR STORMS. WE
WILL KEEP CHC POPS IN FOR THE ENTIRE DAY TO ACCOUNT FOR THIS. ANY
SHOWERS AND/OR STORMS SHOULD DISSIPATE WITH THE LOSS OF DAYTIME
HEATING AFTER SUNSET.

THEN FOR WED...THE SFC FRONT IS EXPECTED TO BE OUT OF THE
CWFA...HOWEVER THE UPPER TROUGH IS EXPECTED TO BE MOVING OVER LOWER
MI THROUGH THE DAY ON WED. TO ACCOUNT FOR THE UPPER TROUGH AND
RESULTING DAYTIME INSTABILITY...WE HAVE ADDED A CHC OF SHOWERS FOR A
MAJORITY OF THE CWFA FOR THE AFTERNOON AND EVENING HOURS ON
WED.

.LONG TERM...
MEDIUM RANGE GUIDANCE REMAINS IN VERY GOOD AGREEMENT IN TERMS OF
EVOLUTION OF THE OVERALL WX PATTERN LATE THIS WEEK AND FOR THE
WEEKEND. A SFC HIGH PRESSURE RIDGE WILL DOMINATE OUR WX PATTERN LATE
THIS WEEK AND PRODUCE MOSTLY CLEAR TO PARTLY CLOUDY SKIES
ACCOMPANIED BY A GRADUAL MODERATING TREND OF TEMPS. TEMPS WILL
CONTINUE TO MODERATE THIS WEEKEND AS THE H5 RIDGE OVER THE MID
SECTION OF THE UNITED STATES GRADUALLY SHIFTS EAST OVER THE GREAT
LAKES REGION BY SUNDAY. DRY WX SHOULD PERSIST INTO EARLY NEXT WEEK
AND TEMPS WILL REMAIN ABOVE NORMAL WITH THE RIDGE STILL IN PLACE.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE

&&

NJJ LAURENS
Hazardous weather outlook, Jul 4, 11:48 AM EDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1148 AM EDT MON JUL 4 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-051003-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1148 AM EDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHWEST
LOWER MICHIGAN THIS AFTERNOON THROUGH THIS EVENING. THE TIMING OF
THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON AND
EARLY THIS EVENING AS A COLD FRONT APPROACHES SOUTHWEST LOWER
MICHIGAN. THE BEST POTENTIAL FOR SEVERE WEATHER WILL BE AREAS SOUTH
AND EAST OF A LINE FROM SOUTH HAVEN TO ALMA. THE PRIMARY THREAT WILL
BE WINDS TO 65 MPH AND HAIL TO ONE INCH IN DIAMETER. THE STORMS WILL
MOVE NORTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH TUESDAY
MORNING ALTHOUGH STORMS ARE NOT EXPECTED TO BE SEVERE.  THERE IS
ALSO A CHANCE OF THUNDERSTORMS ON SATURDAY AS AN UPPER LEVEL
SYSTEM IMPACTS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

RG NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:17 PM EDTSpecial Marine WarningGRR88 min
Jul 4, 3:28 PM EDTSevere Thunderstorm WarningGRRJackson51 min
Jul 4, 5:38 PM EDTSevere Thunderstorm WarningGRREaton53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.